Mental Health Disorders
Tardive Dyskinesia: An Antipsychotic Side Effect that Has Not Gone Away
An 82-year-old woman was referred for psychiatric evaluation by her primary care physician. Mrs. C was accompanied by her 86-year-old husband. She has suffered from dementia of the Alzheimer’s type for the past six years. Her husband has been her primary caregiver, with some assistance from the couple’s son and daughter-in-law, who live nearby. Mrs. C sat quietly next to her husband in the waiting room, but on observation displayed prominent movements of her lips and jaw, as well as restless and jerky movement in her arms and legs. Mr. C is a very reliable historian, who has kept detailed notes regarding his wife’s condition.
Mrs. C was very hostile and suspicious early in the course of her dementia, and refused to bathe or change clothing. Perphenazine 2 mg 3 times per day was prescribed with marked improvement in her paranoia and behavior. She continued on this medication for two years, until she developed a tremor in her hands, unsteady gait, and suffered several falls. The perphenazine was discontinued after she saw a neurologist who diagnosed drug-induced parkinsonism. Mrs. C was stable for four months, but became aggressive toward her daughter-in-law and refused to allow a home aide into the house. Risperidone 1 mg twice per day was started by the neurologist. Improvement was noted in her physical aggression, and she allowed their housekeeper to come in to help with cleaning and cooking. Mrs. C continued on risperidone for the next three years.
Mr. C grew concerned when she started to show some lip-smacking movements during the second year, but they appeared to improve after her dentures were adjusted. The movements began to worsen over the past six months. The neurologist who initially prescribed the risperidone retired, so Mr. C consulted with their primary care physician. Mrs. C has no active medical problems, and takes no medications other than risperidone. The primary care physician noted movements of her tongue and jaw, and found that she appeared rather restless. He suggested tapering the risperidone to 0.5 mg twice daily, prescribed vitamin E 400 IU twice daily, and referred Mrs. C to a psychiatrist. Mr. C stopped giving his wife the risperidone. He noted that Mrs. C was initially very restless, but later calmed down. Her facial and hand movements continued.
Due to family problems (the couple’s son and daughter-in-law were severely injured in a car accident), it was several months before they could schedule an appointment with a psychiatrist. On examination by the psychiatrist, Mrs. C was alert and able to maintain eye contact. She responded to her name, but was unable to answer any questions. Her score on a Mini-Mental State Examination was 0/30. She scored 22 of 28 on the Abnormal Involuntary Movement Scale (AIMS), suggestive of moderate-to-severe tardive dyskinesia. Mrs. C appeared to have no distress or awareness related to the constant movements. She periodically stood up during the interview, and sat back down, several times.
Mr. C noted that his wife was cooperative with care and usually calm. She often wandered around the house at night, but he had installed safety locks on the doors and kitchen cabinets and placed nightlights throughout the home. Mr. C was very concerned that his wife was suffering as a result of her mouth movements, as she had difficulty chewing and required soft food. He was reluctant to give her any medication, but wanted to know if something could be done to help her.
Tardive dyskinesia is a movement disorder that results from treatment with antipsychotic agents. It is characterized by involuntary movements of the face, tongue, jaw, or extremities that have repetitive, choreiform, or athetoid qualities (Table I).1-5 Older adults are at particular risk for tardive dyskinesia and may develop this syndrome after as little as one month of continuous treatment with an antipsychotic agent. Other risk factors for the development of tardive dyskinesia include dementia, history of mood disorder, female gender, head trauma, and prior parkinsonism. A prior history of alcohol dependence, increasing age, and length of neuroleptic exposure also add to the risk of developing this disabling movement disorder.1,2
The pathophysiology of tardive dyskinesia is believed to be related to hypersensitivity of post-synaptic dopamine-2 (D2) receptors that result from prolonged blockade by antipsychotic and other agents (Table II).1-3 This blockade results in an increase in dopamine turnover, an imbalance between D1 and D2 receptors, and an abnormally heightened receptor response that results in the clinically abnormal movements. Other neurotransmitter systems, including gamma-aminobutyric acid (GABA), may play a role as well. Tardive dyskinesia emerges over time and worsens with continuous antipsychotic treatment.3 Tardive dyskinesia has become less prevalent since use of atypical or second-generation anti-psychotic agents has become common.
Older first-generation antipsychotic agents such as haloperidol, fluphenazine, and perphenazine are associated with significant extrapyramidal side effects including drug-induced parkinsonism and a high rate of tardive dyskinesia in older adults. Among older adults treated with conventional antipsychotics, tardive dyskinesia emerges in 26-50% after one year of continuous treatment.1-3 Of concern are patients who appear uniquely sensitive to developing dyskinetic movements, such as those with pre-existing parkinsonian features and dementia. These patients may show signs of tardive dyskinesia in the first few months of therapy.1
Use of atypical or second-generation antipsychotic agents has significantly reduced the prevalence of tardive dyskinesia; however, clinicians are often less likely to screen for this side effect.4 The risk of tardive dyskinesia is significantly lower with these agents, but at least 5-7% of older patients will still develop abnormal movements after one year of continuous therapy.2 Screening patients with AIMS is useful to identify and monitor signs of tardive dyskinesia.4 This scale has been used clinically to evaluate patients before and during the course of therapy. If used regularly, it enables the clinician to identify abnormal movements as they emerge in the mild stage, when intervention may stop the progression or lead to resolution of the symptoms.3 The differential diagnosis of tardive dyskinesia includes a variety of illnesses and functional disorders. These include Huntington’s disease, Wilson’s disease, systemic lupus erythematosus, hyperthyroidism with thyrotoxicosis, and heavy metal poisoning. Dental problems, including poorly fitting or missing dentures, may result in lip, tongue, and cheek movements.5
Many medications used to treat Parkinson’s disease, including amantadine, bromocriptine, pergolide, pramipexole, and levodopa/carbidopa, can produce choreiform movements that are often mistaken for tardive dyskinesia.6 About 5% of older adults who have never been exposed to antipsychotics or other agents that block dopamine develop spontaneous dyskinesias. In any patient who displays signs of dyskinetic movements, a thorough medical evaluation, assessment of functional status, and review of medications are vital.1-3 Treatment of tardive dyskinesia is most successful if the antipsychotic or other dopamine-blocking agent can be discontinued.1,3 Dyskinesias may temporarily worsen when the antipsychotic is stopped, a syndrome referred to as withdrawal dyskinesia, but will slowly improve over time. If the patient can remain off neuroleptic medications, slow improvement in tardive dyskinesia will result, with up to 50% of patients showing significant improvement after two years.3 Mild tardive dyskinesia often improves within several months of discontinuation. Patients with dementia, those with chronic exposure over decades, and the very old are less likely to show total remission of tardive dyskinesia, but still may display functional improvement over time.
Many medications have been utilized in the treatment of tardive dyskinesia.3 Vitamin E was once considered to be beneficial, but its use may be limited to delaying the onset of symptoms. Benzodiazepines, donepezil, melatonin, and branched-chain amino acids have each been utilized in small-scale trials, demonstrating improvement in tardive dyskinesia. The dopamine-depleting agents reserpine and tetrabenazine have been useful in improving symptoms, but may not be tolerable in older adults. If patients require ongoing antipsychotic treatment, clozapine has demonstrated efficacy as an antipsychotic while improving tardive dyskinesia in some chronically psychotic schizophrenics.3 It is important to note that medications for Parkinson’s disease do not help improve tardive dyskinesia, and anticholinergic agents such as benztropine and trihexyphenidyl may lead to worsening of the symptoms.6
OUTCOME OF THE CASE PATIENT
Mrs. C suffered from tardive dyskinesia that was interfering with her ability to chew food. She did not display any signs of psychosis, and her family was managing her wandering behavior well with environmental interventions. Mrs. C started to lose weight when eating only soft food and appeared more restless. The goal of maximizing her comfort was identified by her husband as being most important. She was started on clonazepam 0.25 mg twice daily, with improvement in her restlessness. Over the next month, the clonazepam dose was slowly increased to 0.5 mg twice daily. She began to show some slow improvements in her lip, tongue, and cheek movements, and after six months was eating regular food without problems. Her score on the AIMS was 14 of 28, showing improvement. Her husband was counseled regarding side effects of sedation. He was given a list of all antipsychotic medications and others that may worsen tardive dyskinesia and was instructed that these should be avoided.